3D Modeling of the 2010 Mentawai Tsunami Using Optimal Time Stepping

Authors

  • Nurul Khoriyatul Anshori UIN Sunan Ampel Surabaya
  • Febriana Dewi Syahrani UIN Sunan Ampel Surabaya
  • M. Fikri Hafizh Adinata UIN Sunan Ampel Surabaya
  • Dian Candra Rini Novitasari UIN Sunan Ampel Surabaya https://orcid.org/0000-0003-1593-6808

DOI:

https://doi.org/10.24036/rmj.v5i2.122

Keywords:

Optimal Time Stepping, 3D Tsunami Modeling, 2010 Mentawai Tsunami, Shallow Water Equations, Finite Difference Approach

Abstract

The 2010 Mentawai tsunami was a major disaster in Indonesia, triggered by a 7.7 Mw underwater tectonic earthquake southwest of Pagai Island. To enhance disaster mitigation, efficient and accurate computational analysis is essential. This study develops a three-dimensional (3D) tsunami propagation model implementing the Optimal Time Stepping (OTS) method to address the high computational costs typically associated with conventional 3D simulations. Computational data were derived from the USGS earthquake parameters and spatial data of the Mentawai Islands, processed using QGIS software. The simulation evaluated the effectiveness of the OTS method through plane wave and circular wave approaches, utilizing a second-order Runge–Kutta (RK2) scheme for validation. The results demonstrate that the OTS method effectively captures the tsunami propagation patterns with robust numerical stability and significantly higher computational efficiency compared to standard methods. Furthermore, the simulated wave propagation direction aligns with the actual historical movement from the epicenter toward Pagai and Sipora Islands, underscores the method's potential for integration into Indonesia’s tsunami early warning systems.Keywords: 3D modeling, Mentawai tsunami, Optimal Time Stepping (OTS), disaster mitigation.

pic

Downloads

Published

2026-10-30

How to Cite

Anshori, N. K., Syahrani, F. D., Adinata, M. F. H., & Novitasari, D. C. R. . (2026). 3D Modeling of the 2010 Mentawai Tsunami Using Optimal Time Stepping. Rangkiang Mathematics Journal, 5(2), 141–151. https://doi.org/10.24036/rmj.v5i2.122